Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 186, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 14, 2022, 10:59 PM MST for Mohave County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2022, 10:59 PM MST (05:59 UTC)
- Expired
- Aug 15, 2022, 1:00 AM MST
- In force
- 2 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 80 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 12:20 AM MST | FLASH FLOOD | 6 Ssw Chloride, AZ | MOHAVE COUNTY ROADS REPORTED HERMIT DR CLOSED FROM HIGHWAY 93 TO TEDDY ROOSEVELT DRIVE DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 81 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 6.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 2421 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
997
WGUS55 KVEF 150559
FFWVEF
AZC015-150800-
/O.NEW.KVEF.FF.W.0186.220815T0559Z-220815T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1059 PM PDT Sun Aug 14 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
West Central Mohave County in northwestern Arizona...
* Until 100 AM MST.
* At 1059 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Golden Valley and Chloride.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3547 11421 3532 11412 3520 11410 3504 11413
3493 11420 3511 11437 3535 11441
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Planz2 follow-up statements
166
WGUS75 KVEF 150650
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1150 PM PDT Sun Aug 14 2022
AZC015-150800-
/O.CON.KVEF.FF.W.0186.000000T0000Z-220815T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1150 PM MST Sun Aug 14 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1 AM MST MONDAY FOR
WEST CENTRAL MOHAVE COUNTY...
At 1150 PM MST, Doppler radar indicated thunderstorms producing
heavy rain continue across the warned area. Between 0.5 and 1.5
inches of rain has fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Golden Valley and Chloride.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3547 11421 3532 11412 3520 11410 3504 11413
3493 11420 3511 11437 3535 11441
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Planz831
WGUS75 KVEF 150758
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1258 AM PDT Mon Aug 15 2022
AZC015-150808-
/O.EXP.KVEF.FF.W.0186.000000T0000Z-220815T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
1258 AM MST Mon Aug 15 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1 AM MST FOR WEST CENTRAL
MOHAVE COUNTY...
The heavy rain has ended for the Golden Valley area. Runoff from
heavy rainfall is occurring down the Sacramento Wash but should only
result in minor flooding impacts. No additional flash flooding is
expected to pose a threat. However, if you encounter any flowing
water over a roadway, do not attempt to pass it.
LAT...LON 3547 11421 3532 11412 3520 11410 3504 11413
3493 11420 3511 11437 3535 11441
$$
TB3What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 9:26 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 14, 9:26 PM MST, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 926 PM PDT Sun Aug 14 2022 .SYNOPSIS...Abundant moisture in place will continue to fuel thunderstorms capable of heavy rainfall with the possibility of flash flooding, particularly in areas of higher terrain. Thunderstorm chances persist each afternoon through the coming week then increase Thursday and Friday as a potential tropical influence moves into the Desert Southwest from the Gulf of Mexico. && .UPDATE...A cluster of thunderstorms which converged over northeast Clark County this evening were confined to the eastern half of Lake Mead but were remaining active as they pushed across the Arizona boundary toward Temple Bar and Dolan Springs. Outflow gusting 25-35 mph from the northeast entered the Las Vegas Valley. There is very little chance for thunderstorms in the metro area the rest of tonight, but there were a few weak cells developing over northern Clark County and we will see how these evolve while leaving the Flash Flood Watch in effect until 1 AM PDT. The setup on Monday is looking a little more favorable for storms to move down from Lincoln County and southwest Utah into central Clark County during the late afternoon and early evening so we will be watching for that possibility. The forecast was updated to raise PoPs this evening over northeast Clark and northwest Mohave County && .PREV DISCUSSION... 147 PM PDT Sun Aug 14 2022 .DISCUSSION...Today through the week. Anomalous moisture persists for the Desert Southwest, with over an inch and a half of PWAT in the 12Z Las Vegas sounding. Yesterday, convection was slow to start, and experienced a bit of inhibition due to early-morning cloud cover across the region. This morning, skies cleared early, allowing the surface to sufficiently heat, with the first Flash Flood Warning issuance of the day at 12:27pm PDT. As expected, isolated thunderstorms with frequent lightning and locally heavy rainfall favored the high terrain so far this afternoon, but as valleys reach their convective temperatures, we expect areal coverage to greatly increase through the afternoon. There remain a number of vulnerable locations across our forecast area due to repetitive monsoonal flooding. The majority of roads through Death Valley National Park remain closed due to flood damage. The Mojave National Preserve was able to open the majority of theirs on Friday, but North Kelbaker Road and Zzyzx Road remain closed. Golden Valley and Kingman have had numerous flood events so far this season as well, with widespread flood and heavy rain impacts observed yesterday. Due to heavy rainfall continuing to target similar areas each day, soil moisture content has increased, which provides antecedent conditions prime for additional flash flooding. In general, isolated thunderstorm activity will wane after sunset. However, models, including the 18Z run of the HRRR continue to hint at a northeasterly storm prorogation tonight from southwestern Utah through Lincoln, then northern Mohave and eastern Clark counties between sunset and midnight. This storm direction is favorable for heavy rain in the Las Vegas Valley. Confidence is low at this time in it coming to fruition... hi-resolution models have hinted at similar set ups each evening over the last few days, with minimal-to- no experienced impacts. That said, the signal for a northeasterly event returns Monday night, but there are a number of questions about how Monday convection will materialize, in general. Ongoing convection overnight tonight has the potential to keep the area socked in with cloud cover Monday morning. WPC has shifted their SLIGHT risk eastward, and out of our forecast area entirely for Monday... a solution that the HREF 3 hour PMM supports. With no clear forcing signal and in coordination with our neighbors, opted out of extending the Flash Flood Watch into Monday at this time. The 18Z HRRR shows +40 dBZ convection across northern Inyo, Esmeralda, and central Nye counties Monday, but due to PWAT regression, these storms are not as likely to produce the same magnitude of rainfall that we have experienced the last few days across the Mojave Desert. Confidence will increase either for or against a Monday watch tonight with the 00Z HREF run, but at the moment, WPC, HREF, nor NBM are enthused with rain totals tomorrow. An area of high pressure will build over northeastern Nevada and southern Utah tomorrow... a pattern that often results in vorticity ejections southwestward through Clark County, producing heavy rain in the Las Vegas Valley. Stay tuned as we work to resolve some of the finer details of the forecast. Regardless, we're in the midst of an active monsoon with anomalous PWATs stretched across the Desert Southwest. Mountain zones can expect daily afternoon thunderstorms with greatest chances the further east you move through our CWA - additionally, any areas along outflows from the previous day's MCS activity. Late week, a potential tropical influence may work to drastically increase PoPs and QPF across our forecast area. According to the NHC, the disturbance in question is currently positioned over Corpus Christi, where 12Z soundings read over 2.5 inches of PWAT. This system is expected to move westward across northern Mexico this week, which could influence late-week monsoon activity across the Desert Southwest. && .AVIATION...For Harry Reid...Northeast outflow winds should diminish around 06Z followed by light southwest winds overnight, turning to the east tomorrow morning. SCT-BKN mid and upper-level clouds throughout the TAF period. For the rest of southern Nevada, northwest Arizona and southeast California...Thunderstorm activity is expected to wane in the evening, though there is a low possibility of storms/outflow moving southwest into the Las Vegas Valley this evening. There remains a fair amount of uncertainty in this scenario, thus opted to not include in the respective TAFs. Should confidence increase, amendments will be needed. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Adair DISCUSSION...Varian For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 14, 8:03 PM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
803 PM PDT SUN AUG 14 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FLASH FLOOD 5 WSW GOLDEN VALLEY 35.19N 114.31W
08/14/2022 MOHAVE AZ COUNTY OFFICIAL
MOHAVE ROADS REPORTS S EGAR ROAD CLOSED FROM
W ABRIGO DR TO W SHINARUMP DR DUE TO FLASH
FLOODING. 2.48 OF RAIN IN 1 HOUR NEARBY.
0430 PM FLASH FLOOD 10 ENE OATMAN 35.07N 114.22W
08/14/2022 MOHAVE AZ COUNTY OFFICIAL
MOHAVE ROADS REPORTS OATMAN HWY CLOSED FROM
MM40 TO E SILVER CREEK RD DUE TO FLASH
FLOODING.
0435 PM FLASH FLOOD 5 WNW GOLDEN VALLEY 35.24N 114.31W
08/14/2022 MOHAVE AZ COUNTY OFFICIAL
MOHAVE ROADS REPORTS N EGAR RD CLOSED FROM W
CHINO DR TO W AQUA FRIA DR DUE TO FLASH
FLOODING.
0445 PM FLASH FLOOD 4 SSE CHLORIDE 35.36N 114.17W
08/14/2022 MOHAVE AZ COUNTY OFFICIAL
MOHAVE ROADS REPORTS N MINERAL PARK RD
CLOSED FROM HWY 93 TO MINE ENTRANCE DUE TO
FLASH FLOODING.
&&The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 10:43 PM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Aug 15, 1:40 AM MST | Flood Watch | VEF | Mohave | 20 hr |
| Aug 15, 2:03 PM MST | Flash Flood Warning | VEF | Mohave | 4 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.